Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Jackson, MS

February 19, 2002Humphreys County, Sharkey County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 19, 2002, 9:08 PM CST for Humphreys County, Sharkey County, Mississippi. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 19, 2002, 9:08 PM CST (03:08 UTC)
Expired
Feb 19, 2002, 9:30 PM CST
In force
22 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Humphreys County, MS, Sharkey County, MS

What was reported inside it

TimeReportWhereRemark
Feb 19, 9:15 PM CSTThunderstorm Wind 52 EBelzoni, MSResidents estimated winds of around 60 mph, which snapped off several very large tree limbs across town.
Feb 19, 9:15 PM CSTThunderstorm Wind 50 ERolling Fork, MSSeveral large trees were uprooted across town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 19, 6:45 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 200308
SVRJAN
MSC053-125-200330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
908 PM CST TUE FEB 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
  SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 930 PM CST

* AT 908 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF ANGUILLA TO 
  8 MILES SOUTH OF ROLLING FORK.  THE LINE OF STORMS WAS MOVING TO 
  THE EAST AT 15 TO 20 MPH...WHILE INDIVIDUAL STORMS WERE MOVING 
  NORTHEAST NEAR 50 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR LOUISE AT 910 PM CST
  BE NEAR SILVER CITY...BELZONI AT 915 PM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.


LAT...LON 3268 9092 3310 9091 3310 9068 3321 9067
          3324 9049 3293 9049 3293 9065 3283 9076
          3281 9071 3276 9070 3273 9073 3271 9068
          3268 9072 3267 9073

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 8:55 PM CST, 13 minutes earlier.

Area forecast discussion, Feb 19, 8:55 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
855 PM CST TUE FEB 19 2002

INTENSE PRESSURE GRADIENT IN PLACE HAS PRODUCED WIDESPREAD WINDS
FROM 20 TO 25 MPH. WIND SPEEDS WILL BE AUGMENTED BY WINDS ASSOCIATED
WITH LINE OF SHOWERS/THUNDERSTORMS MOVING THROUGH THE FORECAST AREA
TONIGHT. WILL SEE PRESSURE GRADIENT RELAX SLIGHTLY BY MIDNIGHT AS
SURFACE TROUGH MOVES CLOSER.

.JAN...
AR...NONE.
LA...NONE.
MS...WIND ADVY IN EFFECT UNTIL MIDNIGHT.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 8:47 PM CSTSevere Thunderstorm WarningJANIssaquena, Warren28 min
Feb 19, 9:12 PM CSTSevere Thunderstorm WarningJANHinds, Madison, Yazoo33 min
Feb 19, 9:44 PM CSTSevere Thunderstorm WarningJANMadison, Yazoo31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.